Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 199, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 30, 2021, 5:53 PM MDT for Perkins County, South Dakota. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2021, 5:53 PM MDT (23:53 UTC)
- Expired
- Aug 30, 2021, 7:00 PM MDT
- In force
- 67 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Perkins County, SD
The radar
The Bismarck radar (KBIS), 151 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 6:35 PM MDT | HAIL 1 | 6 Sw White Butte, SD | |
| Aug 30, 6:35 PM MDT | HAIL 1.75 | 6 Sw White Butte, SD | |
| Aug 30, 6:56 PM MDT | HAIL 1.75 | 10 Ssw White Butte, SD | DELAYED REPORT. HAIL FELL FOR 20 MINUTES. STRONG WINDS BUT UNSURE OF SPEED. DAMAGE TO VEHICLES AND SHOP. START TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 3:03 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350
WUUS53 KUNR 302353
SVRUNR
SDC105-310100-
/O.NEW.KUNR.SV.W.0199.210830T2353Z-210831T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
553 PM MDT Mon Aug 30 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northeastern Perkins County in northwestern South Dakota...
* Until 700 PM MDT.
* At 553 PM MDT, a severe thunderstorm was located 4 miles northeast
of Haynes, or 11 miles east of Hettinger, moving southeast at 20
mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
White Butte around 610 PM MDT.
Other locations in the path of this severe thunderstorm include
Lemmon, Shadehill Reservoir and Shadehill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from windows.
&&
LAT...LON 4578 10201 4561 10251 4595 10254 4595 10201
4594 10200
TIME...MOT...LOC 2353Z 334DEG 16KT 4601 10239
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sherburn1 follow-up statement
393
WWUS53 KUNR 310021
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
621 PM MDT Mon Aug 30 2021
SDC105-310100-
/O.CON.KUNR.SV.W.0199.000000T0000Z-210831T0100Z/
Perkins SD-
621 PM MDT Mon Aug 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN PERKINS COUNTY...
At 620 PM MDT, a severe thunderstorm was located near White Butte, or
9 miles west of Lemmon, moving south at 15 mph.
THIS IS A DESTRUCTIVE STORM FOR WHITE BUTTE AND SHADEHILL RESERVOIR.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Shadehill Reservoir and Shadehill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4578 10201 4561 10251 4595 10254 4595 10201
4594 10200
TIME...MOT...LOC 0020Z 339DEG 15KT 4591 10235
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SherburnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:19 PM MDT, 34 minutes earlier.
Area forecast discussion, Aug 30, 5:19 PM MDT, 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Mon Aug 30 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021
Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.
Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.
Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 513 PM MDT Mon Aug 30 2021
Isolated/scattered strong/severe TSRA with local IFR conditions will
continue this evening over parts of western SD. Storms will shift
into south central SD overnight with local IFR conditions. Areas
MVFR CIGS may develop late tonight and persist into Tuesday
morning east of a line from K2WX-KPHP-KICR. Outside of storms, VFR
conditions expected through the period. Gusty southerly winds
will develop over northeast WY overnight and spread into western
SD Tuesday.
&&
.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021
Hot and dry conditions are anticipated across northeastern WY
tomorrow behind a dryline. Relative humidity values will fall into
the single digits as temperatures climb into the low to mid 90s.
Confidence in the strength of winds behind the dryline remains
relatively low; thus, have maintained the Fire Weather Watch at
this time.
As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.
Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
for WYZ314>317.
&&
DISCUSSION...Sherburn
AVIATION...Helgeson
FIRE WEATHER...SherburnHazardous weather outlook, Aug 30, 5:31 AM MDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Mon Aug 30 2021 WYZ054>058-071-311145- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon, with a strong storm or two possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Non-severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening, with large hail and damaging winds being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 30, 4:20 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL HILL CITY 43.93N 103.58W
08/30/2021 E1.50 INCH PENNINGTON SD NWS EMPLOYEE
LASTED 4 MINUTES
&&
WFO UNRLocal storm report, Aug 30, 4:33 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HEAVY RAIN 3 S LEAD 44.31N 103.77W
08/30/2021 M0.81 INCH LAWRENCE SD PUBLIC
FELL IN A HALF HOUR.
&&
CORRECTED EVENT
JCLocal storm report, Aug 30, 4:35 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 E HILL CITY 43.93N 103.55W
08/30/2021 M1.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
CORRECTED EVENT
DYELocal storm report, Aug 30, 5:28 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
528 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 7 NNE MEADOW 45.63N 102.17W
08/30/2021 E2.00 INCH PERKINS SD TRAINED SPOTTER
LASTED ABOUT 10 MINUTES
&&
WFO UNRLocal storm report, Aug 30, 5:30 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 ENE MEADOW 45.55N 102.13W
08/30/2021 E2.75 INCH PERKINS SD PUBLIC
&&
DYELocal storm report, Aug 30, 5:47 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 7 SW FAIRBURN 43.62N 103.31W
08/30/2021 E1.00 INCH CUSTER SD PUBLIC
&&
DYEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:59 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 61 min |
| Aug 30, 3:34 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 56 min |
| Aug 30, 4:09 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 66 min |
| Aug 30, 4:29 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 61 min |
| Aug 30, 4:58 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 62 min |
| Aug 30, 5:06 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 54 min |
| Aug 30, 5:45 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 60 min |
| Aug 30, 5:50 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.